Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

On ibuprofen for osteoarthritis pain in knee and shoulder. Bruises on arms. Any ideas?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
I have been taking 3200mg of ibuprofen for about 3 months, for osteoarthritis pain in my knee, and shoulder. I have done this about 3 yrs ago before I had my other knee replaced, and had no problems. I am bruising extremely easily. for example: I removed a band aid, and it left nickel size bruises on my leg.....I have unexplained bruises on my arms, when I know I haven't bumped into anything...last night I had a BM that was XXXXXXX blood I've had a CBC w/ diff drawn, and my Dr. said everything was normal.. I'm waiting for a hard copy. I wake up tired everyday.. I'm taking a vitamin w/ iron every day. Any ideas? One thing I looked at was hypermobility joint syndrome, which seemed to include a lot of symptoms I have.
Posted Sat, 16 Nov 2013 in General Health
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer:
Adverse effects of Ibuprofen.

Detailed Answer:

Welcome to Healthcare Magic!

Your present problems of bruising and bleeding appear to me to be the adverse effects of the high dose of ibuprofen that you are taking.

Non-steroidal anti inflammatory medicines like aspirin and ibuprofen interfere with the functioning of platelets. Platelets are necessary for formation of blood clots and platelet dysfunction manifests as spontaneous bruising and bleeding. While aspirin's anti-platelet effect is irreversible, that of ibuprofen is milder and lasts for lesser duration. The blood test reports may still be normal as the number of platelets may be within normal range, with only their functioning being disturbed.

In addition, all these analgesics also cause damage to the lining of the stomach, which increases the possibility of bleeding from the gastrointestinal tract. This could also have contributed to the passage of blood with stools. Even your tiredness may also be ibuprofen related.

In my opinion, you should reduce the dose of ibuprofen and try other methods of pain relief like topically applied analgesic ointments, hot fomentations, wax baths etc. You can try opioid analgesics if the other options do not provide adequate relief.

I know that since you were able to tolerate this high a dose of ibuprofen three years back, you will find it difficult to believe that your present problems are due to ibuprofen. But with age, our metabolism slows down and lesser dosages are needed.

Hope this helps you. Please feel free to ask if you need any clarifications.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
Follow-up: On ibuprofen for osteoarthritis pain in knee and shoulder. Bruises on arms. Any ideas? 2 hours later
My Doctors, both a family practitioner, and a rheumatologist have told me to continue w/ the ibuprofen, and I had to beg my family Dr. for tramadol, which he hesitantly prescribed. ( 50 tabs w/ no refills! ) My rheumatologist keeps wanting to use steroid injections q 3 months!! I can't get them to prescribe even non-opiod pain meds. I'm frustrated, and want to D/C my ibuprofen, but I'm a nurse, and I can't work w/o some kind of pain relief. Thank you for your time. I appreciate your response. Sincerely, XXXXXXX Moticka
Answered by Dr. Preeti Parakh 5 hours later
Brief Answer:
Tell them about the bruising and bleeding.

Detailed Answer:

I am sure that once your doctors come to know that you are bruising so easily and that you have even had XXXXXXX bleeding, they will have no option other than suggesting discontinuation or dose reduction of ibuprofen. This is serious and can even cause bleeding in the brain, with disastrous consequences. So please inform them as soon as possible and then see what they do.

I hope this situations gets resolved to your satisfaction.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor